Alert archive / Florida / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 74, NWS Miami, FL

June 9, 2012Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Jun 9, 2012, 3:14 PM EDT for Broward County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 9, 2012, 3:14 PM EDT (19:14 UTC)
Expired
Jun 9, 2012, 3:44 PM EDT
In force
30 min
Issued by
NWS Miami, FL
Area
Storm-based polygon

County Broward County, FL

The radar

The Miami radar (KAMX), 71 km from the middle of the area, began a volume at 19:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 7.2 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2012-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1037 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2012-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1037 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
886 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

705 
WUUS52 KMFL 091914
SVRMFL
FLC011-092000-
/O.NEW.KMFL.SV.W.0074.120609T1914Z-120609T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
314 PM EDT SAT JUN 9 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BROWARD COUNTY IN SOUTH FLORIDA.

* UNTIL 400 PM EDT

* AT 313 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
  CORAL SPRINGS...AND MOVING SOUTH AT 10 TO 15 MPH.

* THE STORM WILL AFFECT...
  CORAL SPRINGS...
  COCONUT CREEK...
  MARGATE...
  TAMARAC...
  SUNRISE...
  AND SURROUNDING COMMUNITIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MPH AND
OR LARGE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND HEAVY RAINFALL IS
ALSO POSSIBLE. IF THE STORM APPROACHES YOUR LOCATION, SEEK SHELTER IN
AN ENCLOSED BUILDING ON THE LOWEST FLOOR AND STAY AWAY FROM WINDOWS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE. AVOID
USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

&&

LAT...LON 2613 8013 2614 8041 2633 8036 2633 8022
      2633 8021
TIME...MOT...LOC 1914Z 351DEG 8KT 2628 8028

$$

BAXTER
2 follow-up statements
341 
WWUS52 KMFL 091934
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
334 PM EDT SAT JUN 9 2012

FLC011-092000-
/O.CON.KMFL.SV.W.0074.000000T0000Z-120609T2000Z/
BROWARD FL-
334 PM EDT SAT JUN 9 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR NORTHEASTERN BROWARD COUNTY...

AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR CORAL SPRINGS...MOVING SOUTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
CORAL SPRINGS...
  AND SURROUNDING COMMUNITIES.

SEVERE THUNDERSTORMS CAN ALSO PRODUCE TORNADOES WITH LITTLE OR NO
ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN AN INTERIOR
ROOM IN THE LOWEST FLOOR OF YOUR HOUSE OR BUSINESS IF A TORNADO IS
SPOTTED.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

LAT...LON 2613 8013 2614 8041 2633 8036 2633 8022
      2633 8021
TIME...MOT...LOC 1934Z 341DEG 4KT 2628 8028

$$

BAXTER
891 
WWUS52 KMFL 091944
SVSMFL

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
344 PM EDT SAT JUN 9 2012

FLC011-091952-
/O.CAN.KMFL.SV.W.0074.000000T0000Z-120609T2000Z/
BROWARD FL-
344 PM EDT SAT JUN 9 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BROWARD COUNTY IS
CANCELLED...

THE STORMS OVER NORTHEAST BROWARD COUNTY HAVE WEAKENED BELOW SEVERE LIMITS.
THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR 
NORTHEAST BROWARD COUNTY. HOWEVER...THUNDERSTORMS REMAIN IN THE AREA WHICH
CAN STILL PRODUCE FREQUENT LIGHTNING...GUSTY WINDS TO 40 MPH...VERY
HEAVY RAINFALL...AND SMALL HAIL. THESE STORMS ARE ALSO NEARLY STATIONARY 
WHICH CAN CAUSE SOME MINOR STREET FLOODING OVER CORAL SPRING AND PARKLAND 
AREAS. STA TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA FOR THE LATEST
UPDATES.

LAT...LON 2613 8013 2614 8041 2633 8036 2633 8022
      2633 8021
TIME...MOT...LOC 1942Z 341DEG 4KT 2627 8028

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 2:45 PM EDT, 29 minutes earlier.

Area forecast discussion, Jun 9, 2:45 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
245 PM EDT SAT JUN 9 2012

.DISCUSSION...
AS OF 18Z THIS AFTERNOON...FAR LESS ACTIVITY IS SEEN ON RADAR THAN
AT THIS POINT YESTERDAY. EASTERLY SEA BREEZE HAS BEEN SLOW GETTING
GOING BUT SEEMS TO BE PUSHING INLAND A BIT ATTM. STILL BELIEVE
CONVECTION WILL INCREASE IN COVERAGE THROUGH THE REMAINDER OF THE
AFTERNOON MAINLY ACROSS THE EAST COAST COUNTIES. A FEW STORMS
COULD AGAIN BE STRONG WITH GUSTY WINDS...HEAVY DOWNPOURS...AND
LIGHTNING STRIKES BEING THE MAIN THREATS. ACTIVITY SHOULD THEN
DIMINISH BY EARLY EVENING WITH LOSS OF HEATING.

SUNDAY INTO MONDAY...BETTER MID LEVEL DRYING WILL TAKE PLACE AS AN
H5 RIDGE CENTERS ACROSS THE FLORIDA STRAITS. A SURFACE RIDGE OFF
THE ATLANTIC COAST WILL THEN BUILD BACK TO THE WEST SLIGHTLY
WHICH WILL ALLOW A QUASI-STATIONARY FRONTAL BOUNDARY TO EASE BACK
NEAR SOUTH FLORIDA AS A BACK DOOR COLD FRONT. WITH THIS FEATURE IN
THE AREA COMBINED WITH DIURNAL HEATING...BELIEVE CHANCES FOR
SHOWERS AND THUNDERSTORMS WILL CONTINUE EACH DAY WITH SLIGHTLY
BETTER CHANCES SUNDAY AFTERNOON DUE MAINLY TO THE PROXIMITY OF THE
FRONT.

A SLOW MOVING H5 SHORTWAVE WILL BEGIN TO DIG INTO THE NORTHERN
PORTIONS OF FLORIDA BY TUESDAY. AS IT DOES...AN ASSOCIATED COLD
FRONT WILL INCH CLOSER TO THE AREA ENHANCING CHANCES FOR SHOWERS
AND THUNDERSTORMS TUESDAY AND WEDNESDAY. WITH WEAK STEERING FLOW
THE SHORTWAVE WILL STRUGGLE TO CONSOLIDATE AND EXIT INTO THE
ATLANTIC. AS A RESULT...WEAK MID LEVEL DISTURBANCES EMBEDDED IN
THE FLOW WILL SWING BY JUST NORTH OF THE AREA KEEPING CHANCES OF
SHOWERS AND THUNDERSTORMS THROUGH THE REMAINDER OF THE WEEK.

&&

.AVIATION...
HEAVY CLOUD COVER EARLIER THIS MORNING HELD BACK DIURNAL HEATING
CYCLE AND TCU JUST BEGINNING TO DEVELOP ACROSS S FL AT 17Z. SHORT
TERM MODELS HAVE ALSO BECOME LESS CONFIDENT OF CONVECTION
INITIATION PRIOR TO AROUND 18-19Z SO DELAYED VCTS IN THE TAFS FOR
THESE REASONS. ALSO TOOK OUT MENTION OF THEM FOR THE KTMB TERMINAL
AS THE CELLS SHOULD BE WELL NORTH AS THE AFTERNOON PROGRESSES AND
COULD EVEN BE NORTH OF THE KMIA AND KOPF TERMINALS. LIGHT FLOW HAS
ALLOWED SEA BREEZES ALONG BOTH COASTS AND THIS WILL CONTINUE UNTIL
AROUND 00-01Z THIS EVENING.

&&

.MARINE...
EASTERLY WINDS WILL REMAIN BELOW 15 KNOTS THROUGH THIS WEEKEND
OVER ALL THE LOCAL WATERS. THE SEAS WILL ALSO REMAIN AT 3 FEET OR
LESS OVER BOTH THE ATLANTIC AND GULF WATERS THROUGH THIS WEEKEND.
SO BOATING CONDITIONS SHOULD BE GOOD OUTSIDE OF ANY SHOWERS OR
THUNDERSTORMS THIS WEEKEND.

&&

.FIRE WEATHER...
MINIMUM RELATIVE HUMIDITIES WILL REMAIN WELL ABOVE CRITICAL LEVELS
ACROSS SOUTH FLORIDA THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  86  75  86 / 20 30 10 10
FORT LAUDERDALE  78  88  78  87 / 20 30 10 10
MIAMI            78  89  78  88 / 20 30 10 10
NAPLES           77  89  76  91 / 20 30 10 20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

DISCUSSION/MARINE/FIRE...10/CD
AVIATION/RADAR...30/KOB
Hazardous weather outlook, Jun 9, 5:05 AM EDT, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA...UPDATE
NATIONAL WEATHER SERVICE MIAMI FL
505 AM EDT SAT JUN 9 2012

CANCEL SEVERE WEATHER WATCH

AMZ610-630-FLZ063-066>075-168-172>174-092200-
LAKE OKEECHOBEE-BISCAYNE BAY-GLADES-HENDRY-INLAND PALM BEACH-
METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-INLAND BROWARD-
METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-MAINLAND MONROE-
COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI DADE-
FAR SOUTH MIAMI DADE-
505 AM EDT SAT JUN 9 2012

...SCATTERED SHOWERS AND THUNDERSTORMS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS SOUTH
FLORIDA TODAY. THE PRIMARY HAZARDS WILL BE OCCASIONAL TO FREQUENT
LIGHTNING STRIKES, GUSTY WINDS, HEAVY RAINFALL, AND POTENTIALLY
SMALL HAIL.

WIND: A FEW THUNDERSTORMS MAY CONTAIN GUSTY WINDS OF 45 TO 55 MPH.

FLOODING: SOME SHOWERS AND THUNDERSTORMS WILL CONTAIN VERY HEAVY
RAINFALL. THIS MAY RESULT IN MINOR FLOODING OF LOW LYING FLOOD PRONE
AREAS AND URBAN AREAS.

RIP CURRENTS: A WEAK SOUTHEASTERLY WIND FLOW WILL RESULT IN A SLIGHT
RISK OF RIP CURRENTS AT THE ATLANTIC BEACHES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH THE PERIOD. THE
PRIMARY IMPACTS WILL BE LIGHTNING STRIKES, BRIEF GUSTY WINDS, AND
LOCALLY HEAVY DOWNPOURS.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND, HAIL, AND
FLOODING TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 9, 3:08 PM EDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
308 PM EDT SAT JUN 9 2012

FLZ067-071-072-092000-
INLAND BROWARD COUNTY FL INLAND PALM BEACH COUNTY FL METRO BROWARD
COUNTY FL
308 PM EDT SAT JUN 9 2012

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN BROWARD COUNTY
  EXTREME SOUTH CENTRAL PALM BEACH COUNTY

* UNTIL 400 PM EDT

* AT 304 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR CORAL SPRINGS...AND MOVING SOUTH AT 10
  MPH.

* THE STORM WILL AFFECT...
  CORAL SPRINGS...
  MARGATE...
  TAMARAC...
  AND SURROUNDING COMMUNITIES.

THE PRIMARY IMPACTS WILL BE FREQUENT TO EXCESSIVE LIGHTNING AND GUSTY
WINDS OF 45 TO 55 MPH. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

ALSO...THIS STORM IS DEVELOPING IN AN ENVIRONMENT FAVORABLE FOR
FUNNEL CLOUDS.

RESIDENTS NEAR THE PATH OF SHOULD REMAIN ON THE ALERT FOR ADDITIONAL
STATEMENTS AND POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

LAT...LON 2618 8016 2617 8040 2636 8036 2636 8022
TIME...MOT...LOC 1908Z 354DEG 7KT 2630 8029

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:32 AM EDTSpecial Marine WarningMFL118 min
Jun 9, 1:34 AM EDTSevere Thunderstorm WarningMFLCollier41 min
Jun 9, 1:52 AM EDTTornado WarningMFLCollier23 min
Jun 9, 2:01 AM EDTSpecial Marine WarningMFL59 min
Jun 9, 2:09 AM EDTSpecial Weather StatementMFLGlades36 min
Jun 9, 2:16 AM EDTSevere Thunderstorm WarningMFLCollier, Glades, Hendry59 min
Jun 9, 2:55 AM EDTSpecial Marine WarningMFL73 min
Jun 9, 3:03 AM EDTSpecial Marine WarningMFL81 min
Jun 9, 3:41 AM EDTSpecial Weather StatementMFLCollier34 min
Jun 9, 3:08 PM EDTSpecial Weather StatementMFLBroward52 min
Jun 9, 3:17 PM EDTSpecial Weather StatementMFLMartin28 min
Jun 9, 3:29 PM EDTSpecial Weather StatementMFLGlades31 min
Jun 9, 3:30 PM EDTSpecial Marine WarningMFL90 min
Jun 9, 3:46 PM EDTSpecial Weather StatementMFLPalm Beach29 min
Jun 9, 3:57 PM EDTSpecial Weather StatementMFLGlades48 min
Jun 9, 4:05 PM EDTAreal Flood AdvisoryMFLBroward34 min
Jun 9, 4:58 PM EDTSpecial Marine WarningMFL47 min
Jun 9, 5:19 PM EDTSpecial Weather StatementMFLBroward41 min
Jun 9, 6:45 PM EDTSpecial Weather StatementMFLCollier45 min
Jun 9, 7:22 PM EDTSevere Thunderstorm WarningMFLCollier38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.